Does The Weight Gain From Risperidone Ever Stop For Kids?

Question

Asked by Harb2000

Does The Weight Gain From Risperidone Ever Stop For Kids?

My son is on 0.5 MG tables of risperidone twice a day for the last few months now and has went from about 75 pounds to now weighing just under 100. (Which I know is about normal for a 13-year-old.) My question is, Will the weight gain just continue or will he stop gaining weight on this medication overtime. It works great for him, but we were worried about the extra weight that may be coming with this medication. I have never actually been given a clear answer to this at the Dr. office. Thanks for your help.

Answer

Dear Harb2000,

The atypical medications that cause extreme weight gain are Clozapine (Clozaril), Olanzapine (Zyprexa), Quetiadine (Seroquel), Risperidone (Risperdal), Invega.

Atypical medications that might not cause monster weight gain are possibly Aripiprazole (sp) (Abilify), Ziprasidone ( Geodon) Saphris and Latuda. Latuda is the newest drug that is weight neutral.

It is possible that a person can gain upwards of 50, 60 or more pounds on the drugs with the highest potential for weight gain.

The solution is regular weight monitoring check-ins; blood work to determine if diabetes is approaching because of the weight gain.

And a regular consistent exercise routine or involvement, for your son, in sports of any kind. As a freshman in high school and continuing throughout college on and off, I did simple exercises at home in my bed room.

Even just taking long walks in good weather and brisk walks in an indoor mall in the winter might help.

I tell you all this first of all because I'm sorry to say the weight gain might continue. Not everyone gains upwards of 60 lbs on these drugs however some people do.

We have no crystal ball to predict who will gain the most weight and who won't gain the most weight.

So, it comes down to healthful eating, consistent exercise.

And: having your son talk to his doctor about the side effects and how to combat them. No doctor should dismiss your son's questions or complaints. You deserve the best possible outcome for his medical condition.

At the same time, you deserve the best possible outcome for his physical health as well as mental health.

I recommend the CastleConnolly online directory if a person ever needs to switch doctors and figure out a better provider.

The best possible outcome in my estimation is the only option a person should shoot for. You shouldn't have to settle for less.

Regards,

Christina

Answered by Christina Bruni